# SDR 2010FA0001105

- Difficulty date: April 18, 2010
- Submitted: October 12, 2010
- Operation: General aviation
- Aircraft: N4168S
- Make and model: Piper PA-32R-301T
- Aircraft serial: 3257159
- Aircraft time: 1,162 hours
- Engine: Lyc TIO540AH1A
- Engine time: 1,162 hours
- Propeller: Hartzl HCI3YR2
- System (JASC): 3220 · Nose/Tail Landing Gear
- Part: Landing Gear
- Condition: Distorted
- Location: Nose
- Part time: 1,162 hours
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

DAMAGE OCCURRED TO NLG SUPPORT STRUCTURE DURING THE RETRACT CYCLE OF MLG AFTER TAKEOFF. FULL (OR CLOSE TO FULL) RUDDER CONTROL IMPUTED DURING THIS CYCLE.  A LOUD BANG WAS HEARD DURING CYCLE.  GEAR UP & SUBSEQUENT GEAR EXTENSION CYCLE NORMAL.  UPON INSPECTION OF NLG IT WAS EVIDENT THAT THE STRUCTURE SUSTAINED MAJOR DAMAGE DURING THE RETRACT CYCLE.  DURING THE INSP OF THE DAMAGE, IT WAS APPARENT THAT THE DAMAGE WAS A RESULT OF A JAMMING OF THE NLG DURING THE RETRACT MODE.  THE GEAR WAS MANUALLY SWUNG TO VERIFY PROPER RIGGING.  THE TEST SHOWED THAT IF FULL RUDDER CONTROL WAS INPUT DURING THE RETRACT CYCLE THAT THE NLG ALIGNMENT FITTING WOULD CAUSE A MOMENTARY JAMMING OF THE NLG.  THIS CAUSED THE NLG ACTUATOR AND ITS ATTACHMENT BRACKET TO DAMAGE THE WHEEL WELL STRUCTURE.  ONCE THE RUDDER INPUT WAS RELEASED, THE GEAR FULLY RETRACTED TO THE UP AND LOCKED POSITION.  THE EXTEND CYCLE WORKED NORMALLY.  THE NLG RIGGING WAS WITHIN TOLERANCES IAW THE MM, AND THE NLG WOULD ONLY JAM WHEN FULL OR NEARLY FULL INPUT WAS MADE DURING THE RETRACT CYCLE.
